Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 166, NWS Memphis, TN

May 4, 20204 counties in Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at May 4, 2020, 6:00 PM CDT for 4 counties in Tennessee. It was in force for 45 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2020, 6:00 PM CDT (23:00 UTC)
Expired
May 4, 2020, 6:45 PM CDT
In force
45 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carroll County, TN, Gibson County, TN, Henderson County, TN, Madison County, TN

The radar

The Memphis radar (KNQA), 115 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 6:06 PM CDTHAIL 12 Ese Medina, TNQUARTER SIZED HAIL ON CHRISTMASVILLE ROAD NEAR MADISON COUNTY LINE.
May 4, 6:20 PM CDTTSTM WND DMGLexington, TNTREE ON A HOUSE ON SAND RIDGE BARGETON ROAD NEAR HWY412
May 4, 6:20 PM CDTHAIL 1Spring Creek, TNQUARTER SIZED HAIL IN NE MADISON CO.
May 4, 6:23 PM CDTHAIL 1.25Blue Goose, TNQUARTER TO HALF DOLLAR SIZED HAIL IN BLUE GOOSE
May 4, 6:25 PM CDTHAIL 110 Wnw Lexington, TN
May 4, 6:25 PM CDTHAIL 1.75Humboldt, TN
May 4, 6:27 PM CDTHAIL 1Medina, TNQUARTER SIZED HAIL IN MEDINA
May 4, 6:30 PM CDTHAIL 1Lexington, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 2:58 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2020-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 404 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2020-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
404 J/kg
Mixed-layer CIN
-252 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

719 
WUUS54 KMEG 042300
SVRMEG
TNC017-053-077-113-042345-
/O.NEW.KMEG.SV.W.0166.200504T2300Z-200504T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
600 PM CDT Mon May 4 2020

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Northwestern Henderson County in western Tennessee...
  Southeastern Gibson County in western Tennessee...
  Southwestern Carroll County in western Tennessee...
  Northeastern Madison County in western Tennessee...

* Until 645 PM CDT.

* At 600 PM CDT, a severe thunderstorm was located near Fairview, or
  7 miles southeast of Humboldt, moving east at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Jackson, Humboldt, Milan, Lexington, Fairview, Three Way, Blue
  Goose, Parkers Crossroads, Bargerton, Wildersville, Carroll,
  Medina, Gibson, Hickory Flat, Cedar Grove, Rock Hill, Union Cross,
  Juno, Gilmore and Sitka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3554 8831 3569 8895 3574 8895 3578 8890
      3581 8894 3589 8893 3584 8827
TIME...MOT...LOC 2300Z 282DEG 44KT 3577 8879 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
140 
WWUS54 KMEG 042309
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
609 PM CDT Mon May 4 2020

TNC017-053-077-113-042345-
/O.CON.KMEG.SV.W.0166.000000T0000Z-200504T2345Z/
Henderson TN-Gibson TN-Carroll TN-Madison TN-
609 PM CDT Mon May 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHWESTERN HENDERSON...SOUTHEASTERN GIBSON...SOUTHWESTERN
CARROLL AND NORTHEASTERN MADISON COUNTIES...

At 609 PM CDT, a severe thunderstorm was located near Blue Goose, or
12 miles southeast of Milan, moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Jackson, Humboldt, Milan, Lexington, Fairview, Three Way, Blue Goose,
Parkers Crossroads, Bargerton, Wildersville, Carroll, Medina, Gibson,
Hickory Flat, Cedar Grove, Rock Hill, Union Cross, Juno, Gilmore and
Sitka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3554 8831 3569 8895 3574 8895 3578 8890
      3581 8894 3589 8893 3584 8827
TIME...MOT...LOC 2309Z 278DEG 44KT 3576 8865 

HAIL...1.00IN
WIND...60MPH
 
$$
994 
WWUS54 KMEG 042338
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
638 PM CDT Mon May 4 2020

TNC017-053-077-113-042345-
/O.CON.KMEG.SV.W.0166.000000T0000Z-200504T2345Z/
Henderson TN-Gibson TN-Carroll TN-Madison TN-
638 PM CDT Mon May 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHWESTERN HENDERSON...SOUTHEASTERN GIBSON...SOUTHWESTERN
CARROLL AND NORTHEASTERN MADISON COUNTIES...

At 638 PM CDT, a severe thunderstorm was located near Darden, or near
Natchez Trace State Forest, moving east at 50 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Jackson, Humboldt, Milan, Lexington, Fairview, Three Way, Blue Goose,
Parkers Crossroads, Bargerton, Wildersville, Carroll, Medina, Gibson,
Hickory Flat, Cedar Grove, Rock Hill, Union Cross, Juno, Gilmore and
Sitka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3554 8831 3569 8895 3574 8895 3578 8890
      3581 8894 3589 8893 3584 8827
TIME...MOT...LOC 2338Z 282DEG 44KT 3569 8822 

HAIL...1.75IN
WIND...60MPH
 
$$

SGW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:03 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, May 4, 3:03 PM CDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
303 PM CDT Mon May 4 2020

.DISCUSSION...
Current radar imagery shows activity finally moving into eastern
Arkansas. Current mesoanalysis and short range models shows the
environment is favorable for damaging winds and hail. Instability
and low level shear will ramp up as a warm front lifts northward
towards Missouri. The tornado threat seems to ramp up for this
afternoons storms with low level helicity values increasing but
the main threats will likely be damaging wind and large hail.
Short range models indicate showers continuing until 8 PM for the
first round. The tornado threat should diminish as the second
round of showers moves through later tonight into tomorrow morning
as a cold front approaches the area. There could be some
potential for storms later in the evening Tuesday but confidence
is low.

Temperatures tonight into tomorrow will generally be in the upper
60s. Cooler air will move into the area as the front passes allowing
for breezy conditions and high temperatures to be in the mid 70s.

Showers will finally end by Wednesday as the trough finally moves to
our east. Dry weather will persist through Thursday allowing for
pleasant weather. Highs Wednesday and Thursday will generally be in
the upper 60s to lower 70s. Lows will generally be in the lower
50s.

The next chance for showers and thunderstorms will approach the area
Thursday night into Friday morning as a cold front moves towards the
area. So far, instability looks to be minimal but there could be the
potential for strong to severe storms. It's a little too early to
mention in the HWO at this time but we will continue to monitor.

Temperatures will drop this weekend into the 60s as a large upper
trough over the Great Lakes and the eastern U.S. will push cooler
air into the Mid-South. Lows this weekend will be in the 40s with
the potential for a freeze. Will continue to monitor.

SGW

&&

.AVIATION...
/18z TAFs/

Convection over the Ozarks will move quickly eastward this
afternoon, potentially affecting JBR/MKL. Gusty west winds and
hail are possible with this convection. Another round of
convectionis possible tonight as the cold front moves through
the area. However, there remains some uncertainty as to whether
this line will hold together. Decided to use VCTS/VCSH to denote
this possibility with the understanding that TS may be needed on
station at some point.

Otherwise, expect gradually improving ceilings today as a warm
front lifts north. This will result in increasing southerly winds
this afternoon and evening, eventually shifting from the west-
northwest early Tuesday behind the cold front. Additional low
ceilings around 2000 ft are possible late tonight into Tuesday
morning.

MJ

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 4, 4:05 AM CDT, 13 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
405 AM CDT Mon May 4 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-051115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
405 AM CDT Mon May 4 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Severe storms are possible north of a Helena-West Helena,
Arkansas to Tupelo, Mississippi line this afternoon into this
evening. The best chance for severe weather will be across
Northeast Arkansas, the Missouri Bootheel and Northwest Tennessee.
The most likely time for severe weather will be between 2 pm and
midnight. Damaging winds and large hail are the main threats
though a tornado is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into this
evening. Please relay any information about observed severe
weather to the NWS while following all local, state, and CDC
guidelines.

SJM

In the hours before

Local storm report, May 4, 5:42 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
542 PM CDT MON MAY 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             WARDELL                 36.35N  89.82W
05/04/2020  E1.50 INCH       PEMISCOT           MO   BROADCAST MEDIA

            PING PONG BALL SIZED HAIL REPORTED IN WARDELL

&&

SMW
Local storm report, May 4, 5:50 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
550 PM CDT MON MAY 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             KENNETT                 36.24N  90.05W
05/04/2020  M1.00 INCH       DUNKLIN            MO   BROADCAST MEDIA

&&
Special weather statement, May 4, 5:50 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Memphis TN
550 PM CDT Mon May 4 2020

ARZ018-026-028-042300-
Greene AR-Craighead AR-Mississippi AR-
550 PM CDT Mon May 4 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 600 PM CDT
FOR...

South central Greene County in eastern Arkansas...
Northeastern Craighead County in eastern Arkansas...
Northwestern Mississippi County in eastern Arkansas...

At 549 PM CDT...a strong thunderstorm producing pea size hail and
winds to 50 mph was located near Monette, moving southeast at 70 mph.

People in south central Greene...northeastern Craighead and
northwestern Mississippi Counties should monitor this storm closely.

LAT...LON 3605 9039 3604 9035 3602 9035 3601 9037
      3600 9037 3600 9022 3594 9004 3565 9018
      3587 9054
TIME...MOT...LOC 2249Z 295DEG 62KT 3597 9036
Local storm report, May 4, 5:52 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
552 PM CDT MON MAY 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     TSTM WND DMG     CLARKTON                36.45N  89.97W
05/04/2020                   DUNKLIN            MO   BROADCAST MEDIA

            POWERLINES DOWN AND TREE DAMAGE.

&&

SMW
Local storm report, May 4, 5:53 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
553 PM CDT MON MAY 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             HOLCOMB                 36.40N  90.02W
05/04/2020  E1.00 INCH       DUNKLIN            MO   BROADCAST MEDIA

&&
Special weather statement, May 4, 5:54 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Memphis TN
554 PM CDT Mon May 4 2020

ARZ028-MOZ113-115-TNZ019-048-042315-
Mississippi AR-Pemiscot MO-Dunklin MO-Lauderdale TN-Dyer TN-
554 PM CDT Mon May 4 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 615 PM CDT
FOR...

Northern Mississippi County in eastern Arkansas...
Southwestern Pemiscot County in southeastern Missouri...
Southeastern Dunklin County in southeastern Missouri...
Northwestern Lauderdale County in western Tennessee...
Southwestern Dyer County in western Tennessee...

At 554 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds to 45 mph was located over Gosnell, moving
southeast at 75 mph.

People in northern Mississippi...southwestern Pemiscot...southeastern
Dunklin...northwestern Lauderdale and southwestern Dyer Counties
should monitor this storm closely.

LAT...LON 3586 9016 3607 9009 3608 8929 3568 8975
TIME...MOT...LOC 2254Z 300DEG 65KT 3597 8994

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 3:36 PM CDTSevere Thunderstorm WarningMEGLauderdale, Shelby, Tipton39 min
May 4, 4:16 PM CDTSevere Thunderstorm WarningMEGHaywood, Lauderdale, Tipton9 min
May 4, 4:29 PM CDTSpecial Weather StatementMEGHaywood46 min
May 4, 4:52 PM CDTSpecial Weather StatementMEGLake, Obion38 min
May 4, 5:41 PM CDTSevere Thunderstorm WarningMEGDyer, Lake, Obion34 min
May 4, 5:54 PM CDTSpecial Weather StatementMEGDyer21 min
May 4, 6:03 PM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Gibson, Lauderdale, Obion27 min
May 4, 6:11 PM CDTSevere Thunderstorm WarningMEGLauderdale, Tipton34 min
May 4, 6:24 PM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Gibson, Haywood, Lauderdale, Madison36 min
May 4, 6:26 PM CDTSevere Thunderstorm WarningMEGDecatur, Henderson34 min
May 4, 6:33 PM CDTSpecial Weather StatementMEGCarroll, Gibson27 min
May 4, 6:41 PM CDTSevere Thunderstorm WarningMEGCarroll, Crockett, Gibson, Henderson, Madison49 min
May 4, 6:49 PM CDTAreal Flood AdvisoryMEGCarroll, Gibson, Henry, Obion, Weakley116 min
May 4, 6:53 PM CDTFlash Flood WarningMEGCarroll, Crockett, Dyer, Gibson, Henderson, Lauderdale and 1 more3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.